Texas, 2008

Hail in Texas, May 21, 2008

May 21, 2008 · NWS EWX · 1 event in 1 county or zone

A weak upper low getting pushed ENE out of Mexico caused severe storms to fire along the Rio Grande Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper low getting pushed ENE out of Mexico caused severe storms to fire along the Rio Grande Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 21, 5:49 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 21, 5:49 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT WED MAY 21 2008

.DISCUSSION...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS OUR SW
COUNTIES AND ADD A MENTION OF LOCALLY HEAVY RAINFALL...ALL BEFORE
MIDNIGHT. WITH LOSS OF HEATING AFTER SUNSET...CONVECTION IS
FORECAST TO DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 621 PM CDT WED MAY 21 2008/

AVIATION...
VFR CONDITIONS WILL PERSIST UNTIL BETWEEN 07-09Z...WHEN MVFR CIGS
WILL DEVELOP ALONG THE I-35 CORRIDOR. A LATER ONSET OF MVFR CIGS
IS FORECAST AT KDRT. ALL TERMINALS WILL TRANSITION BACK TO VFR
BETWEEN 15-17Z THURSDAY. A MODERATE SSE LOW LEVEL FLOW WILL
PERSIST...WITH SURFACE GUSTS UP TO 25 MPH THURSDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 21 2008/

DISCUSSION...
WEAK UPPER TROUGH IS MOVING NORTHEAST FROM MEXICO AHEAD OF UPPER
TROUGH OVER THE SOUTHWESTERN STATES. COULD BE SOME ISOLATED
SHOWERS AND THUNDERSTORMS THIS EVENING SOUTHWEST OF SAN ANTONIO
ALONG THE I-35 CORRIDOR AND ACROSS FAR EASTERN AREAS THURSDAY
MORNING. THIS IS DUE UPPER DIFFLUENCE, LIFT, A MOIST AIRMASS, AND
TEMPERATURES APPROACHING 100 DEGREES.

MODELS IN OVERALL AGREEMENT ON THE PATTERN FOR SOUTH CENTRAL
TEXAS THROUGH THIS FORECAST CYCLE. ALTHOUGH, THERE REMAINS SOME
INCONSISTENCY ON THE BEST DAYS FOR SLIGHT CHANCE POPS. AFTER THE
WEAK UPPER TROUGH MOVES ACROSS THE AREA TONIGHT INTO THURSDAY
MORNING, AN OMEGA BLOCKING PATTERN IS MAINTAINED THROUGH EARLY
NEXT WEEK. THE UPPER TROUGH REMAINS OVER THE GREAT BASIN TO WEST
COAST AREA WHILE THE SUBTROPICAL RIDGE BUILDS NORTH FROM THE GULF
OF MEXICO AS THE EASTERN STATES UPPER TROUGH DRIFTS INTO THE
WESTERN ATLANTIC. SUBSIDENCE IN THE WAKE OF THE WEAK UPPER TROUGH
WILL INHIBIT CONVECTION LATE THURSDAY INTO FRIDAY, ALTHOUGH WILL
MAINTAIN 10 POPS FOR POSSIBLE ISOLATED CONVECTION ALONG THE
SEABREEZE DURING THE AFTERNOONS. BY THIS COMING MEMORIAL WEEKEND,
INCREASING MOISTURE DEPTH LEADS TO SLIGHTLY BETTER POPS, ALTHOUGH
ONLY 20S. BEST CHANCES ARE FOR STREAMER SHOWERS IN THE MORNING
WITH SEABREEZE SHOWERS AND THUNDERSTORMS IN THE AFTERNOON IN THE
EAST. THERE IS ALSO A POSSIBILITY THAT STEERING FLOW MAY CAUSE
SOME STORMS THAT DEVELOP ALONG THE DRYLINE AND OVER THE BURRO
MOUNTAINS OF MEXICO TO CROSS THE RIO GRANDE INTO FAR WESTERN AREAS
OF SOUTH CENTRAL TEXAS. BY THE MIDDLE OF NEXT WEEK, SUBTROPICAL
RIDGE EXPANDS ACROSS THE SOUTHERN STATES WITH THE RIDGE AXIS
POSITIONED OVERHEAD OR JUST NORTH OF SOUTH CENTRAL TEXAS WHICH IS
WELL AHEAD OF SCHEDULE. THIS WILL DECREASE POPS AS TEMPERATURES
ALOFT WARM STRENGTHENING THE CAP. HAVE GENERALLY GONE WITH MEX
GUIDANCE MAINTAINING ABOVE AVERAGE TEMPERATURES THROUGH THIS
FORECAST CYCLE. JUST BEYOND THE CYCLE BY NEXT WEEKEND, THE GFS AND
ECMWF APPEAR TO GENERATE A TROPICAL LOW IN THE WESTERN CARIBBEAN.

FIRE WEATHER...
RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE CRITICAL 25 PERCENT
ACROSS MOST OF SOUTH CENTRAL TEXAS THROUGH THE NEXT SEVERAL DAYS.
THE EXCEPTION BEING, THE DRYLINE WILL MIX EAST INTO PORTIONS OF
VAL VERDE COUNTY ALONG THE LOWER PECOS VALLEY. THIS MAY CREATE
NEAR CRITICAL FIRE WEATHER CONDITIONS DUE LOW RELATIVE HUMIDITIES
AND GUSTY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  93  76  94  76 /  10  -   10  -   -
AUSTIN BERGSTROM INTL AIRPORT  74  95  77  94  76 /  10  -   10  -   -
DEL RIO INTL AIRPORT           76  98  75 100  76 /  10  -   10  -   10
SAN ANTONIO INTL AIRPORT       75  94  76  93  75 /  10  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/WR
Hazardous weather outlook, May 21, 4:09 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT WED MAY 21 2008

TXZ171>173-183>194-202>209-217>225-228-221015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 121 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frio

When
May 21, 6:50 PM CST
Where
Frio County, 1.94 mi WNW of Pearsall
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
28.890, -99.110

Hail was reported near the intersection of FM 140 and I-35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102423.